ecancermedicalscience

Case Report

Squamous cell carcinoma of the rectum: a consequence of immunosuppression resulting from inhibiting tumour necrosis factor (TNF)?

7 Jun 2016
Alexandra Silverton, Roy A Raad, Leah Katz, Andrea Downey, Franco M Muggia

Treatment with tumour necrosis factor (TNF) antagonists may lead to enhanced susceptibility to certain malignancies. In particular, an association is seen emerging between TNF antagonists and development of squamous cell carcinomas (SCCs) of the skin (in association with psoriasis), the oral cavity, and in the anogenital areas (possibly related to prior human papilloma virus infection). We present here a case of a 53-year old woman with a history of severe rheumatoid arthritis (RA), most recently treated with the TNF antagonist etanercept plus methotrexate, presented to our service after several months of increasing left pelvis and buttock pain. Evaluation with a computerised tomography (CT)-directed biopsy of a pelvic side wall mass revealed a metastatic SCC. On a fluorodeoxyglucose (FDG) positron-emission tomography (PET) an additional area of uptake was identified in the left posterior rectum corresponding to a 1 cm nodule palpable on digital exam. Colonoscopic biopsy revealed a basaloid SCC of the rectum as the likely primary site. Immunosuppression following TNF antagonist therapy may have given arise to this unrestrained neoplastic growth. It thereby underscores the need for an initial baseline study of risk factors and identification of patients who are at higher risk for development of a malignancy, in order to achieve a diagnosis at an early stage.

Related Articles

Juan Francisco Olivos Gonzáles, Rodrigo Arroyo-Gárate, Miguel Angel Leon Estrella, Gustavo Cerrillo, Stefanie Campos Medina